Pseudomonas Folliculitis and Keratoderma

September 1, 2005

Scaling patches that resist antifungals; an outbreak of red papules; a velvety,hyperpigmented rash--can you identify the disorders pictured here?

Case 1:

On his return from a summer visit to North Carolina, a 53-year-old man noticed a rash confined to the left axilla. During his trip, he had participated in a variety of water sports and spent some time in a hot tub.

Which of the following do you suspect?

A. Contact dermatitis to a new deodorant.
B. Staphylococcal folliculitis.
C. Streptococcal folliculitis.
D.Pseudomonas folliculitis.
E. Candidiasis.

Case 1: Initially, the appearance and intertriginous location of the unilateral rash suggested staphylococcal folliculitis. Contact dermatitis to deodorant would likely be bilateral; candidiasis typically features satellite lesions; and Pseudomonas usually affects the trunk.

Oral cephalexin was prescribed. When the folliculitis did not improve after 1 week of treatment, a bacterial culture was performed; Pseudomonas aeruginosa, D, was identified. An oral fluoroquinolone was used, and the rash resolved completely.

Case 2:

A 33-year-old man presents with a 15-year history of asymptomatic chronically scaling feet. A diagnosis of chronic dermatophyte infection was made originally, but treatment with various topical azoleantifungals has been unsuccessful. Each antifungal was used for 2 weeks.

What is the correct diagnosis?

A. Keratoderma.
B. Tinea pedis.
C. Pityriasis rubra pilaris.
D. Psoriasis.
E. Candidiasis.

What is the principal reason for the failure of antifungal therapy?

F. The wrong topical antifungals were used; allylamines are more effective than azoles.
G. The patient did not have an adequate trial; at least a 3-week course of therapy is necessary.
H. There was inadequate penetration of the medication. A topical keratolytic agent (such as urea or lactic acid) should be used with the topical antifungal.
I. Topical treatment is inappropriate; the patient requires oral therapy with itraconazole or terbinafine,
J. This is not a fungal infection but another disease process altogether.

Case 2: This patient has keratoderma, A. This condition is characterized by asymptomatic hyperkeratotic patches on both feet and sometimes on the hands. The onset usually occurs at about age 20 years; in 50% of cases, there is a family history. Keratoderma may be confused with the scaly, hyperkeratotic variety of tinea pedis.

Pityriasis rubra pilaris usually manifests in the fifth or sixth decade with indolent red scaling plaque on the face or upper body. Psoriasis most commonly affects the elbows, knees, and scalp and usually spares the palms and soles. Candidiasis generally affects moist areas.

Treatment with antifungals was ineffective because keratoderma is not a fungal infection, J. The most appropriate treatment for keratoderma is a topical keratolytic agent that contains urea or lactic acid, along with topical retinoids, such as tazarotene or tretinoin.

Case 3:

A 26-year-old woman noticed an outbreak of asymptomatic red papules on both upper arms after she delivered a baby 3 months ago. She takes no medication because she is nursing.

What does this look like to you?

A. Keratosis pilaris.
B. Follicular eczema.
C. Postpartum acne.
D.Pityrosporum folliculitis.
E. Manifestation of a vitamin deficiency.

Case 3: The patient has keratosis pilaris, A, which sometimes develops after pregnancy; the cause is unknown.1 It lasts several months before slowly resolving. Topical keratolytic moisturizers are helpful.

Follicular eczema is usually pruritic and more widespread. Acne sometimes flares after pregnancy, but the lesions typically arise on the face or trunk. Pityrosporum folliculitis erupts on the trunk and is often pruritic. Vitamin deficiencies do not cause follicular papules on the arms.

REFERENCE:1. Jackson JB, Touma SC, Norton AB. Keratosis pilaris in pregnancy: an unrecognized dermatosis of pregnancy? W V Med J. 2004;100:26-28.

Case 4:

For several months, an overweight 24-year-old woman has had an asymptomatic bilateral axillary rash. A trial of a combination corticosteroid/ antifungal cream prescribed by her gynecologist was unsuccessful. The patient is otherwise healthy and takes no medication.

What is your clinical impression?

A. Contact dermatitis.
B. Fox-Fordyce disease.
C. Hidradenitis suppurativa.
D. Acanthosis nigricans.
E. Candidiasis.

Case 4: A velvety, hyperpigmented rash in an overweight patient is likely to be acanthosis nigricans, D. This rash is associated with such conditions as diabetes, insulin resistance, hypothyroidism, and other endocrine disorders. In an overweight patient, the rash improves considerably with weight loss.

Contact dermatitis and Fox-Fordyce disease are both pruritic. Hidradenitis suppurativa is characterized by tender, inflamed cysts. Candidiasis is usually symptomatic and typically responds to a corticosteroid/antifungal cream.